COMMENTARY

Lupus Plus Cranial Neuropathy: A Treatment to Try

Jonathan Kay, MD

Disclosures

February 06, 2013

This feature requires the newest version of Flash. You can download it here.

Hello. I am Jonathan Kay, Professor of Medicine and Director of Clinical Research in the Division of Rheumatology at the University of Massachusetts Medical School and UMass Memorial Medical Center, both in Worcester, Massachusetts.

Today I would like to share with you the interesting case of a patient that I have followed for the past 10 years. She is now 55 years old and presented to me initially with urticarial vasculitis. She had recurrent attacks of urticaria and a biopsy demonstrated vasculitis. Initially I treated her with colchicine and then with hydroxychloroquine, 200 mg orally twice daily. On this regimen, her urticarial vasculitis was well controlled for a number of years.

She came back to me, however, noticing that her hair was starting to thin and she had developed a faint erythema on her cheeks. In addition to alopecia and a malar rash, she had joint pain but no overt joint swelling. Laboratory testing at that time revealed the presence of circulating antinuclear antibodies by immunofluorescence, so the diagnosis was systemic lupus erythematosus. Because hydroxychloroquine was ineffective in controlling her alopecia and malar rash, I switched her to mycophenolate mofetil. She was able to tolerate mycophenolate mofetil at a dose of only 500 mg orally twice daily before she developed gastrointestinal upset and had to stop that medication.

Her hair loss and malar rash continued and she experienced fatigue, so I started her on low-dose prednisone. I maintained her on prednisone, 20 mg daily. However, one day she presented with double vision. On examination she had a right lateral rectus palsy (a VI cranial nerve palsy) in addition to alopecia, malar rash, and circulating antinuclear antibodies. I increased her prednisone dose to 60 mg daily and her symptoms improved dramatically. The prednisone dose was then tapered, but her symptoms began to recur as her prednisone dose reached 20 mg daily.

She is now corticosteroid-dependent. I have increased her prednisone dose to 30 mg. She improved, but when I tried to taper the prednisone dose again, she reported a burning sensation on her scalp. She saw a dermatologist, but no rash was present. She came back to see me, reporting that the burning sensation was not only on her scalp, but also on her cheeks and around her jaw.

This burning sensation appeared to be a V cranial neuropathy (a trigeminal neuralgia). When I examined her, she also had a white tophus. Therefore, she now has involvement of cranial nerves V, VI, and VII, the nuclei of which reside close together in the mid-brain. Brain MRI showed multiple bright spots on T2-8 imaging, suggesting some inflammatory activity or demyelinating disease in her central nervous system. So, I increased her prednisone dose to 30 mg daily. Her symptoms improved but she became quite cushingoid and had trouble tolerating this.

What could I do next with this patient who had systemic lupus erythematosus, circulating antinuclear antibodies by nuclear immunofluorescence, cranial neuropathies, malar rash, alopecia, arthralgias, fatigue, and was corticosteroid-dependent? The recent approval of belimumab at a monthly dose of 10 mg/kg administered intravenously offers this patient a potential therapeutic agent that might resolve her symptoms and allow her to taper off of corticosteroids. She received her first dose of belimumab last week and the plan is to give her 3 doses, each separated by 14 days, and then monthly maintenance doses.

I certainly hope that this medication will be effective and look forward to seeing her progress.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....